Missouri, 2024Flash Flood and Hail in Missouri, May 24, 2024
May 24, 2024 · NWS SGF · 8 events in 4 counties and zones
An upper level low pressure system originated over the Dakotas before pivoting and becoming negatively tilted during the early morning hours on May 24, 2024. An associated surface cold front pushed through the Missouri Ozarks during the afternoon, bringing scattered thunderstorms producing hail between quarter and hen egg size as well as isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system originated over the Dakotas before pivoting and becoming negatively tilted during the early morning hours on May 24, 2024. An associated surface cold front pushed through the Missouri Ozarks during the afternoon, bringing scattered thunderstorms producing hail between quarter and hen egg size as well as isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 24, 2:54 PM CST, 11 minutes earlier. Its key messages:
- Strong to severe thunderstorms this afternoon into this evening. Hail to 2" in diameter and damaging wind gusts to 60 mph are the primary severe weather hazards.
- Enhanced to Moderate Risk for severe storms Saturday evening and overnight west of U.S. 65. Damaging winds to 75 mph and hail to two inches in diameter are the primary potential severe weather hazards. There is also a conditional risk for a few tornadoes.
- Slight Risk for severe storms again Sunday afternoon and evening with damaging winds and large hail the primary potential severe weather hazards.
Area forecast discussion, May 24, 2:54 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
354 PM CDT Fri May 24 2024
.KEY MESSAGES...
- Strong to severe thunderstorms this afternoon into this
evening. Hail to 2" in diameter and damaging wind gusts to 60
mph are the primary severe weather hazards.
- Enhanced to Moderate Risk for severe storms Saturday evening
and overnight west of U.S. 65. Damaging winds to 75 mph and
hail to two inches in diameter are the primary potential
severe weather hazards. There is also a conditional risk for a
few tornadoes.
- Slight Risk for severe storms again Sunday afternoon and
evening with damaging winds and large hail the primary
potential severe weather hazards.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 1234 PM CDT Fri May 24 2024
Synoptic Scale Pattern and Current Conditions:
Water vapor imagery depicts an upper level trough lifting
northeast across the Dakotas with a trough axis extending
southeast into the Corn Belt. Height falls with this feature are
confined to areas near and north of I-80 corridor.
At the surface, low pressure is analyzed across the eastern
Dakotas with a cold front trailing through central Iowa and
into southeastern Kansas and central Oklahoma.
Ahead of the front, the atmosphere has become very unstable with
MLCAPE values of 2500-3500 J/kg. Weak convective inhibition does
remain thanks to the presence of an elevated mixed layer. This
has prevented convective initiation up to this point. Visible
satellite imagery does indicate multiple bands of towering
cumulus in the vicinity of the front.
Deep layer shear is around 30 knots which will be supportive of
multicell clusters and perhaps a few supercells, if we can get
initiation. Low-level shear remains weak with 0-1 km storm
relative helicity values generally below 100 m2/s2.
Late this Afternoon and Tonight:
Forcing along the front will result in scattered thunderstorm
development with some storms expected to become severe. Storms
will initially develop between the I-49 and Highway 65 corridors
around mid-afternoon before gradually shifting southeast into
the remainder of the Ozarks late this afternoon and this evening
with the passing front.
As was mentioned above, we think the primary mode will be
convective clusters as deep layer shear remains around 30
knots. However, 12Z HREF 2-5 km updraft helicity plots do
indicate the presence of a few supercells.
Inspection of the large hail parameter reveals that hail to two
inches in diameter will be possible with any supercells.
Otherwise, hail to the size of half-dollars will be favored with
stronger multicells.
There will also be a damaging wind gust threat with these
storms, especially with storms that can grow upscale into
small line segments. DCAPE values of 1100-1300 J/kg and theta-e
differentials around 30K are supportive of damaging wind gusts
up to 60 mph.
The HREF localized probability-matched mean product indicates a
few pockets of 1.50-2.00" rainfall amounts across south-central
Missouri with max values of 2.00-2.50". Thus, the threat for
any flash flooding is low and very localized.
Late Tonight into Saturday:
This period looks quiet as we see weak height rises from later
tonight into Saturday morning. That cold front will stall out
and begin to lift back north as a warm front. Short term
ensembles have that front already reaching the Highway 54
corridor by 00Z on Sunday.
While there will be a very low-end chance for an afternoon
thunderstorm across southern Missouri (less than 20%), that
elevated mixed layer will become reestablished over the area.
This will likely cap off convective initiation during the day on
Saturday.
Short term ensembles show good agreement that high temperatures
will reach the lower to middle 80s on Saturday. Surface winds
will shift from the east to the southeast as that warm front
lifts north.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 333 PM CDT Fri May 24 2024
Short term ensembles are in good agreement that the warm front
will lift into northern Missouri as surface low pressure
deepens across western Kansas. This low is then forecast to
track across southern Kansas late Saturday night before swinging
northeast to the KC metro by 12Z on Sunday.
An upper level short wave trough will also eject northeast
through the central and southern Plains late Saturday night
with a mid- and upper-level jet streak emerging across Kansas
and Oklahoma. A strong 850 mb jet is forecast to develop and
initially punch into eastern Kansas before veering into western
Missouri by 12Z on Sunday.
Explosive thunderstorm development is expected from late
Saturday afternoon into Saturday evening across central Kansas.
These storms would initially be supercells given extreme
instability and strong deep layer shear. It remains unclear how
far south this initial supercell initiation will develop. There
are a few CAMs, including some MPAS runs, that develop
supercells as far south as the Oklahoma City metro. This will
have implications on convective timing and potential hazards,
especially across southern Missouri.
Convection that initiates across the central and possibly
southern Plains will then tend to grow upscale with time as
cold pools conglomerate. This will lead to a significant
damaging wind threat, especially across southeastern Kansas and
west-central Missouri.
At this time, here are two scenarios that seem most plausible:
Scenario 1 (more likely):
Supercells across central Kansas develop into a squall line
that accelerates eastward into eastern Kansas and west-central
Missouri. Timing is still in question, but the most likely
window looks as if it would be in the 03-12Z time frame. This
scenario is supported by several CAMs.
Widespread and damaging wind gusts up 75 mph will be favored
with this line of storms. Hail to the size of half dollars will
also be possible. The tornado threat will be confined to
portions of the line that are oriented more north to south,
which may tend to be along and north of the Highway 54 corridor.
CAMs indicate the southern extent of the line may fold back to
the southwest south of Highway 54. This would limit the tornado
threat given that this portion of the line would be cold pool
dominant.
Scenario 2 (less likely):
Supercells develop from central Kansas to Oklahoma City. Enough
of a capping inversion exists for these storms to remain semi-
discrete as they track towards the I-49 corridor in the 00-04Z
time frame. All modes of severe weather would be possible with
this scenario, including tornadoes and hail to two inches in
diameter. Eventual upscale growth to a squall line would still
be favored including a threat for damaging straight-line winds
up to 75 mph.
For both scenarios, storm severity will tend to decrease the
farther east you go across the Missouri Ozarks due to
diminishing instability and increasing convective inhibition
throughout the night. This is in line with SPC's severe weather
risks which taper from a Moderate Risk along and west of I-49 to
a Marginal Risk over the eastern Ozarks.
We will need to monitor the threat for flash flooding late
Saturday night and early Sunday morning if a portion of the
line can become more west to east oriented. This would promote
at least a limited duration of training storms and a localized
risk for flash flooding.
Sunday and Sunday Night:
Short term models indicate another short wave trough progressing
east through the region. This trough will slowly drive a cold
front southeast across the area with most models forecasting the
front to clear south-central Missouri sometime Sunday evening.
Additionally, it is quite possible that an outflow boundary or
two will exist.
The amount of instability present ahead of the front is still
in question for Sunday. Clearing and recovery behind late night
and early morning convection is one component to the uncertainty
as is the location of steeper mid-level lapse rates.
Regardless, most models show at least 2000-3000 J/kg of MLCAPE
being present with little to no convective inhibition during
peak heating.
Deep layer shear on Sunday will be sufficient for a severe
thunderstorm risk if the instability does indeed materialize.
We agree with SPC's Slight Risk for severe storms across much of
the area with an Enhanced Risk clipping areas around Rolla.
While storm movement on Sunday looks fairly progressive with the
passing front, we will have to watch areas that receive
multiple rounds of heavy rainfall for a flooding risk. At this
time, this still appears as if it would be a localized risk at
most.
Monday through Thursday:
Cluster scenarios show good agreement that a northwesterly flow
aloft will set up over the central U.S. This will lead to much
quieter weather for the Missouri Ozarks and southeast Kansas.
Short wave energy diving southeast across the Great Lakes will
bring the potential for showers to the Corn Belt and northern
Missouri from Monday into Tuesday. Precipitation chances in
central Missouri are less than 20% with the better lift
remaining to the north.
Global ensembles then bring some activity into portions of
southeastern Kansas and far southwestern Missouri from
Wednesday into Thursday. This appears to be tied to MCS activity
pushing southeast across the southern Plains. Oftentimes,
global ensembles can be too far north with QPF in these
scenarios. Thus, we have generally kept PoPs less than 30%.
Temperatures next week will be pleasant with a drier airmass
also in place. NBM statistical guidance is clustered around
highs ranging from the middle 70s to lower 80s. Lows will range
from the lower 50s to lower 60s with the coolest readings in the
valleys across the eastern Ozarks.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 1135 AM CDT Fri May 24 2024
A cold front will continue to slowly move southeast across
southern Missouri this afternoon and this evening. Scattered
thunderstorms will develop along this front, a few of which
could be severe.
High resolution weather models indicate that the greatest
probabilities for storms will be for the Springfield and Branson
aerodromes. MVFR and brief IFR conditions will be present with
storms along with gusty and erratic winds. Large hail will also
occur with some storms. The thunderstorm threat is expected to
diminish by 03Z.
Southerly to southwesterly surface winds this afternoon will
shift to the northwest behind the front this evening.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.
&&
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, May 24, 11:58 AM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1258 PM CDT Fri May 24 2024
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1258 PM CDT Fri May 24 2024
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Very Limited tornado risk.
Limited hail risk.
Limited thunderstorm wind damage risk.
Elevated lightning risk.
Very Limited excessive rainfall risk.
DISCUSSION...
Scattered thunderstorms will develop around mid-afternoon between
I-49 and Highway 65 as a cold front pushes southeast across the
area. These storms will then shift east into the eastern Ozarks
this evening before ending by midnight.
The primary potential hazards with these storms will be hail to
two inches in diameter and damaging wind gusts up to 60 mph.
There is a very low risk for an isolated tornado, mainly along and
east of the Highway 63 corridor.
There is also a very low threat for localized flash flooding
across south-central Missouri.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Another round of strong to severe thunderstorms will move through
the region late Saturday night into Sunday. Damaging wind and
large hail will be the main severe weather risks.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed from mid-afternoon through
midnight across the Missouri Ozarks.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Schaumann
In the hours before
Special weather statement, May 24, 2:20 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Springfield MO
320 PM CDT Fri May 24 2024
MOZ057-058-069-070-242045-
Maries MO-Camden MO-Miller MO-Pulaski MO-
320 PM CDT Fri May 24 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN MARIES...EASTERN
MILLER...NORTHERN PULASKI AND EAST CENTRAL CAMDEN COUNTIES THROUGH
345 PM CDT...
At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Iberia, or 10 miles east of Osage Beach, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lake of The Ozarks State Park, Dixon, Crocker, Iberia, Vienna, St.
Elizabeth, Brumley, Brinktown, Ulman, Swedeborg, and Marys Home.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3829 9219 3829 9194 3805 9183 3805 9189
3803 9193 3804 9195 3801 9197 3801 9202
3797 9202 3788 9230 3805 9260 3833 9235
3834 9229
TIME...MOT...LOC 2020Z 239DEG 24KT 3808 9247
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SoriaHail, Pulaski
- When
- May 24, 3:05 PM CST to 3:27 PM CST
- Where
- Pulaski County, 0.88 mi NE of Dixon to 0.88 mi SE of Dixon
- Measured
- 2.5 in hail
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 38.010, -92.090
A swath of hail ranging between quarter and tennis ball size was reported in Dixon.
Flash Flood, Pulaski
- When
- May 24, 4:30 PM CST to 8:56 PM CST
- Where
- Pulaski County, 0.96 mi N of Dixon to 1.24 mi N of Dixon
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.014, -92.100
Flash flooding was reported at the Locust Street and Soccer Field Road low water crossing in Dixon. Water was also over the roadway at Cottonwood Drive in Dixon.
Hail, Polk
- When
- May 24, 5:15 PM CST
- Where
- Polk County, 3.35 mi ESE of Cliquot
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.690, -93.420
Golf ball size hail was reported.
Hail, Greene
- When
- May 24, 6:30 PM CST
- Where
- Greene County, Ash Grove
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.320, -93.580
Social media report of quarter size hail.
Hail, Polk
- When
- May 24, 7:04 PM CST
- Where
- Polk County, Morrisville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.480, -93.430
Report of quarter size hail in Morrisville.
Hail, Polk
- When
- May 24, 7:20 PM CST
- Where
- Polk County, 1.78 mi WSW of Schofield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.540, -93.250
Social media report of quarter size hail south of Halfway.
Hail, Taney
- When
- May 24, 9:57 PM CST
- Where
- Taney County, 1.77 mi NW of Walnut Shade
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.750, -93.220
Report of quarter size hail in Walnut Shade by Highway 65 and Highway 160.
Hail, Taney
- When
- May 24, 10:01 PM CST
- Where
- Taney County, 0.89 mi NE of Walnut Shade
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.740, -93.190
Report of quarter size hail just north of Walnut Shade.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Arkansas, May 24, 2024$500,000 · EF1 · 6 events
- Tornadoes in Iowa, May 24, 2024$292,000 · EF1 · 7 events
- Tornadoes and Hail in Iowa, May 24, 2024EF1 · 52 events
- Hail and Damaging Winds in Iowa, May 24, 20242.75 in hail · 68 events
- Hail and Damaging Winds in Indiana, May 24, 2024$109,000 · 1.25 in hail · 13 events
- Flash Flooding and Hail in Mississippi, May 24, 2024$61,000 · 2.75 in hail · 23 events
- Damaging Winds in Maryland, May 24, 2024$112,000 · 52 kt wind · 4 events
- Tornadoes and Damaging Winds in Iowa, May 24 to 25, 2024EF1 · 26 events
- Tornadoes and Hail in Illinois, May 24, 2024EF1 · 15 events
- Flash Flooding and Flooding in Illinois, May 24, 20241.75 in hail · 34 events
- Tornado and Hail in North Carolina, May 24, 2024EF1 · 8 events
- Damaging Wind in Kentucky, May 24, 2024$40,000 · 74 kt wind · 1 event